South Dakota, 2013

Hail in South Dakota, May 16, 2013

May 16, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced hail to penny size in the Kyle area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced hail to penny size in the Kyle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 16, 4:18 PM MST, 42 minutes earlier.

Area forecast discussion, May 16, 4:18 PM MST, 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT THU MAY 16 2013

.UPDATE...
ISSUED AT 516 PM MDT THU MAY 16 2013

HAVE RAISED POPS OVER SWRN SD FOR THE NEXT FEW HOURS THIS EVE
BASED ON CLUSTER OF STORMS EXTENDING FROM NEWCASTLE TO CUSTER TO
ARDMORE. HAVE ALSO LOWERED POPS A BIT FOR NWRN SD BASED ON LACK OF
RETURNS THAT AREA.

&&

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 134 PM MDT THU MAY 16 2013

19Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH OLD FRONTAL
BOUNDARY EXTENDING FROM LOW ACROSS NE. WATER VAPOR SHOWED SEVERAL
SHORTWAVES OF INTEREST. STRONGEST WAVE OVER NORTH CENTRAL
NE...WHICH CAUSED CLUSTER OF TSRA ACROSS SOUTH CENTRAL SD. SYSTEM
IS MOVING EAST OF CWA. ANOTHER WAVE OVER NORTHEAST CO...AND THIS
WAVE SHOULD PASS SOUTH/EAST OF AREA TONIGHT. MAIN WAVE OF INTEREST
ENTERING WESTERN WY. ATMOSPHERE AHEAD OF WAVE CHARACTERIZED BY
100-500J/KG MUCAPE AND WEAK SBCIN. AS WAVE ROLLS ACROSS THE AREA
THROUGH THIS EVENING...EXPECT AN INCREASE IN TSRA COVERAGE AND
HAVE PAINTED HIGHER SCATTERED POPS IN THE NORTH WHERE BEST LIFT IS
CONCENTRATED. SHEAR IS MARGINAL FOR ORGANIZED STORMS...BUT A STORM
OR TWO MAY PRODUCE SOME HAIL/GUSTY WINDS. ACTIVITY WILL DIE DOWN
OVERNIGHT AS OLD FRONTAL BOUNDARY LIFTS NORTH INTO FAR SOUTHERN SD
AND UPPER RIDGE REBUILDS BEHIND SHORTWAVE. EASTERLY UPSLOPE FLOW
AHEAD WARM FRONT COMBINED WITH EXPECTED MOISTURE AND BOUNDARY
LAYER COOLING MAY RESULT IN SOME PATCHY FOG/ST LATE ON THE EASTERN
SLOPES OF THE BLACK HILLS. TEMPERATURES WILL BE NEAR GUIDANCE.

FRIDAY...HEIGHTS BUILD OVER THE NORTHERN PLAINS AS UPPER RIDGE
AMPLIFIES AND UPPER TROUGH MOVES INTO THE ROCKIES. CENTRAL WY LOW
WILL SLIDE INTO THE NE PANHANDLE WITH WARM FRONT INTO CENTRAL SD.
OBJECTIVE MODEL GUIDANCE SHOWS SHORTWAVE ENERGY WILL BE
LACKING...BUT GIVEN SOUTHWEST FLOW ALOFT SUSPECT SOME SORT OF WAVE
WILL MOVE TOWARD THE CWA LATE IN THE DAY. ALONG/NORTH OF WARM FRONT
1-2KJ/KG SBCAPE DEVELOPS DUE TO DIURNAL HEATING...MOISTURE POOLING
NEAR WARM FRONT...AND PLUME OF STEEP MID-LEVEL LAPSE RATES SPREADING
OVER WESTERN SD. 20M/S 0-6KM BULK SHEAR WILL BE PRESENT OVER THE
NORTH...SUPPORTIVE OF SUPERCELLS AS 45KT 500MB JET STREAK PASSES
THROUGH WY/WESTERN ND. IF CONVECTION CAN BECOME ORGANIZED UNDER
RISING HEIGHT REGIME...SEVERE THUNDERSTORMS WILL BE POSSIBLE.
ACTIVITY WILL WANE AGAIN FRIDAY NIGHT WITH LOSS OF SOLAR INSOLATION.
TEMPERATURES NEAR GUIDANCE.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 134 PM MDT THU MAY 16 2013

DEEP UPPER TROF CROSSES THE WESTERN CONUS OVER THE WEEKEND...WITH
UPPER LOW EVENTUALLY CUTTING OFF OVER THE NORTHERN PLAINS. 12Z
GFS/ECMWF/GEM IN DECENT AGREEMENT WITH UPPER LOW CUTTING OFF OVER
CENTRAL SOUTH DAKOTA MONDAY. PATTERN WOULD FAVOR DECENT RAINFALL
AMOUNTS ACROSS THE FORECAST AREA.

SOUTHWEST FLOW ALOFT ACROSS THE AREA ON SATURDAY WITH SHORTWAVE
EJECTING FROM WESTERN CONUS TROF. WARM FRONT LIFTS NORTHWARD INTO
SOUTH DAKOTA. SOME DIFFERENCES WITH POSITION OF WARM FRONT AS
GFS/ECMWF TAKE IT FURTHER NORTH THAN THE NAM. LOCATION OF WARM FRONT
WILL HAVE BIG IMPACT ON HIGHS SATURDAY. INSTABILITY/SHEAR WILL BE
SUFFICIENT FOR SEVERE THUNDERSTORMS SATURDAY
AFTERNOON/EVENING...ESPECIALLY ACROSS CENTRAL SOUTH DAKOTA.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR SUNDAY/MONDAY
AS THE UPPER LOW CUTS OFF. POSITION OF UPPER LOW AS IT CUTS OFF WILL
DETERMINE THE LOCATION OF HEAVIEST RAINFALL. SHOWERS AND A FEW
THUNDERSTORMS WILL LINGER ACROSS THE AREA TUESDAY AS THE UPPER LOW
MOVES SLOWLY EAST. UPPER RIDGE BUILDS ACROSS THE NORTHERN PLAINS FOR
THE END OF THE EXTENDED PERIOD IN RESPONSE TO NEXT UPPER TROF MOVING
INTO THE PACIFIC NORTHWEST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 452 PM MDT THU MAY 16 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA INTO THIS EVENING...MOSTLY FROM NERN WY THROUGH SRN SD...WITH
ACTIVITY DIMINISHING AFTER SUNSET. LOCALIZED GUSTY WINDS AND
MVFR/IFR VSBY WITH THE STRONGEST STORMS. INCREASING BOUNDARY LAYER
MOISTURE AND LIGHT ELY WINDS WILL BE FOUND ACROSS WRN SD OVERNIGHT.
THIS MAY RESULT IN SOME IFR/LIFR CIGS AND VSBY AROUND THE EASTERN
SIDE OF THE BLACK HILLS LATE TONIGHT/EARLY FRIDAY MORNING...INCLUDING
THE KRAP AIRPORT. ADDITIONAL THUNDERSTORM ACTIVITY EXPECTED FRIDAY
AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...HELGESON
LONG TERM...7
AVIATION...JOHNSON
Hazardous weather outlook, May 16, 11:40 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1240 PM MDT THU MAY 16 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1240 PM MDT (140 PM CDT) THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA THROUGH TONIGHT. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED...BUT THE STRONGEST STORMS MAY
CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE EXPECTED FRIDAY...
PARTICULARLY FRIDAY AFTERNOON AND EVENING OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE...ESPECIALLY FROM THE BLACK HILLS AND POINTS EASTWARD.
LARGE HAIL WILL BE THE PRIMARY THREAT.

A STRONGER STORM SYSTEM CONTAINING STRONGER INSTABILITY WILL BRING
A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM FAITH TO
PINE RIDGE FOR SATURDAY AFTERNOON AND EVENING. VERY LARGE HAIL AND
DAMAGING WINDS MAY OCCUR. ISOLATED TORNADOES ARE POSSIBLE OVER
SOUTH CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 16, 1:38 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT THU MAY 16 2013

SDZ026-031-162115-
PENNINGTON CO PLAINS SD-RAPID CITY SD-
238 PM MDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
315 PM MDT...

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKERVILLE...OR 8 MILES SOUTH OF DOWNTOWN
RAPID CITY...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 79 BETWEEN RAPID CITY AND HERMOSA...
  RAPID CITY AIRPORT...
  CAPUTA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4406 10291 4386 10291 4390 10332 4405 10334
TIME...MOT...LOC 2038Z 269DEG 15KT 4397 10326

WARD/CALDERON
Special weather statement, May 16, 2:44 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT THU MAY 16 2013

SDZ030-031-162245-
CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-
344 PM MDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND CENTRAL
PENNINGTON COUNTIES UNTIL 445 PM MDT...

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOLSOM...OR 23 MILES SOUTHEAST OF DOWNTOWN
RAPID CITY...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SCENIC...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4399 10233 4369 10248 4380 10304 4399 10295
TIME...MOT...LOC 2144Z 274DEG 18KT 4387 10283

HELGESON
Special weather statement, May 16, 4:27 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT THU MAY 16 2013

SDZ027-029-074-170015-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
527 PM MDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FALL RIVER AND CENTRAL
CUSTER COUNTIES UNTIL 615 PM MDT...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARGYLE...OR 14 MILES SOUTH OF DOWNTOWN
CUSTER...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN HOT SPRINGS...
  ARGYLE...
  SANATOR...
  PRINGLE...
  COTTONWOOD SPRINGS DAM...
  BLUE BELL...
  COLD BROOK RESERVOIR...
  WIND CAVE VISITORS CENTER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4373 10333 4343 10333 4344 10386 4374 10384
TIME...MOT...LOC 2327Z 272DEG 14KT 4357 10368

JOHNSON
Special weather statement, May 16, 4:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT THU MAY 16 2013

SDZ042>044-170030-
BENNETT SD-JACKSON SD-SHANNON SD-
539 PM MDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENNETT...
SOUTHWESTERN JACKSON AND EASTERN SHANNON COUNTIES UNTIL 630 PM MDT...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF KYLE...OR 33 MILES NORTHEAST
OF PINE RIDGE...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KYLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4339 10194 4324 10222 4346 10243 4360 10217
TIME...MOT...LOC 2339Z 321DEG 16KT 4346 10230

JOHNSON
Special weather statement, May 16, 4:43 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT THU MAY 16 2013

SDZ028-WYZ057-058-170030-
CENTRAL BLACK HILLS SD-WESTON WY-WYOMING BLACK HILLS WY-
543 PM MDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON AND WESTERN
PENNINGTON COUNTIES UNTIL 630 PM MDT...

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOON...OR 8 MILES NORTHEAST OF DOWNTOWN
NEWCASTLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOON...
  DEERFIELD...
  DEERFIELD RESERVOIR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4397 10423 4415 10381 4393 10368 4385 10397
      4385 10406 4382 10406 4381 10411
TIME...MOT...LOC 2344Z 240DEG 20KT 4394 10406

JOHNSON

The radar

The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
May 16, 5:00 PM MST to 5:07 PM MST
Where
Oglala Lakota County, Kyle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.420, -102.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445441.